Is Baby Aspirin Safe for My Child
Read about the effects of baby asprin on your young child, toddler, or baby, plus learn about Reye's Syndrome, symptoms that moms and dads should look out for, and a few safe medications for your children.
Many of us grew up taking the little, pink, chewable baby aspirin. Our mothers would give us a dose to treat fever or pain. In the 80s, many doctors and the Centers for Disease Control became aware of the risk of giving aspirin to children and teenagers and the development of Reye’s Syndrome. While aspirin doesn’t cause Reye’s Syndrome, research has shown that aspirin triggers this serious when taken as treatment for a virus. In 1980, the CDC began cautioning parents and physicians about this potential association. Pediatricians advise parents to avoid the use of baby aspirin and to use acetaminophen or ibuprofen.
What is Reye’s Syndrome?
Reye’s Syndrome (pronounced “ryz”) is a rare but serious and often fatal condition that causes swelling in the liver and the brain. It is estimated that about one-third of patients who are affected by Reye’s die from it.
Doctors and researchers still don’t know precisely what causes it or why it happens. They do know that Reye’s Syndrome causes a drop in a child’s blood sugar level and an increase in the ammonia and acidity levels. Swelling in the brain can cause seizures, convulsions and loss of consciousness. A change in personality is often observed as the disease progresses.
Usually, symptoms appear three to seven days after the child has had a viral infection, such as influenza or chickenpox, an upper respiratory infection or ear infection.
Initial symptoms for children under the age of two include diarrhea and rapid breathing, persistent or continuous vomiting and unusual sleepiness or inability to wake after a nap. As the disease progresses, more serious symptoms develop. These include:
- Irrational behavior
- Confusion, disorientation, hallucinations
- Weakness or paralysis in the arms and legs
- Excessive sleepiness
- Decreased level of consciousness
Call your doctor immediately if your child starts vomiting repeatedly, becomes unusually sleepy and is difficult to wake, and/or shows sudden behavior changes three to seven days after having the flu, chickenpox or ear/sinus infection or cold. In rare cases, Reye’s syndrome can be a metabolic condition that becomes evident with the viral infection.
Since the no aspirin to children under the age of 18 campaign in the 80s, there has been a significant drop in the number of cases of Reye’s. According to the CDC, “A total of 1,207 cases of Reye’s syndrome in children younger than 18 years of age were reported to CDC from 1981 to 1997. After a high of 555 cases … in 1980, the number of cases declined rapidly, and since 1987 fewer than 37 cases have been reported each year. About 40% of all cases were in children younger than 5 years of age … Most patients had been ill at least once during the 3 weeks before the onset of Reye’s Syndrome, and most appears to have taken aspirin. Nearly one-third of the identified patients with Reye’s Syndrome died.”
Safe Medications for Fever and Pain
It is important that you read labels when choosing a medication for your child to make sure that it does not contain aspirin. Look for words like ASA or acetylsalicylic acid. Most over-the-counter medications say “aspirin” on the label. Pay particular attention to the “active ingredient” in the product. If you are ever unsure, ask the pharmacist. The National Reye’s Syndrome Foundation has an extensive list of products that contain aspirin, as well as symptom checklists on this page.
Aspirin is even transferable through breast milk. Mothers who are breastfeeding should avoid taking products that contain aspirin.
Acetaminophen (Tylenol, Tempra) and ibuprofen (Advil, Motrin) have been documented as safe for use in children to reduce fever and relieve pain. See a more complete, though not exhaustive, list of products here. Acetaminophen has been documented to be safe to use for children to reduce fever and pain.
Darlene Oakley is a freelance writer for EmpowHER.com.
When can I give my child aspirin or medicine that contains aspirin? BabyCenter.com. Web. May 8, 2012.
Reye’s Syndrome. Mayo Clinic. Web. May 8, 2012.
What is the Role of Aspirin? National Reye’s Syndrome Foundation. Web. May 8, 2012.
CDC Study Shows Sharp Decline in Reye’s Syndrome among U.S. Children. Centers for Disease Control. Web. May 8, 2012.
Aspirin. OTCSafety.org. Web. May 8, 2012.
Share This Story On Facebook!